Can You Get High From Eating/Chewing A Butrans Patch?

You can get high from eating, chewing, or swallowing a Butrans patch. The temporary euphoric high, however, is not worth the potentially life-threatening effects of Butrans overdose.

Eating/Chewing A Butrans Patch: Can You Get High?

It is possible to get high from chewing or eating a Butrans patch. It’s not normal to feel high at recommended doses, but it is possible in those who are not opioid-tolerant.

At clinical doses, buprenorphine is 20 to 50 times more potent than morphine.

When the substance is misused by chewing, eating, and swallowing the patch, it can be very strong and lead to serious complications, including overdose.

Learn more about the recreational use of Butrans patches

How Does Eating/Chewing A Butrans Patch Get You High?

Chewing a Butrans patch will result in a sudden release of buprenorphine into the body.

Buprenorphine is an opioid, and like any other opioid, it has the potential for misuse because it can create a high.

This sudden and uncontrolled release of the substance can lead to euphoria or a high.

Risks Of Eating/Chewing A Butrans Patch

Eating or chewing Butrans patches can be extremely dangerous and pose major health risks, including death.

The potential for a stronger high is not worth the serious negative consequences of abusing the substance by chewing or swallowing it.

Find the right treatment program today.

Call to be connected with a treatment specialist. 100% Free and Confidential.

(844) 616-3400

It Is A Choking Hazard

Butrans patches are not dissolvable and they do not break down easily. Attempting to chew or eat a Butrans patch whole may result in choking on the patch.

Overdose On Butrans

Chewing on or eating an entire Butrans patch can lead to dangerous levels of buprenorphine, which may result in a life-threatening overdose.

With a Butrans patch, the medicine is designed to release slowly over seven days.

For those seven days, buprenorphine is released in doses of 5 micrograms (mcg) per hour (hr), 7.5 mcg/hr, 10 mcg/hr, 15 mcg/hr, or 20 mcg/hr.

Especially when it comes to the larger doses of Butrans patches, consuming the patch will result in ingesting amounts of buprenorphine significantly higher than the safe hourly dose.

An overdose on Butrans can cause:

  • fainting
  • respiratory depression
  • heavy sedation
  • coma
  • weakness
  • extremely low blood pressure
  • death

Severe Respiratory Depression

The biggest concern with eating or chewing a Butrans patch is respiratory depression.

Consuming such a large quantity of the opioid at once can have major negative consequences on the airways.

One 2006 study determining the connection between high doses of buprenorphine and respiratory depression found that the opioid can cause respiratory depression.

The study examined multiple cases of asphyxia deaths reported among those treated with buprenorphine.

Fewer Life-Saving Measures For Buprenorphine Overdose

In the case of severe respiratory depression, it’s much more difficult to administer life-saving measures because buprenorphine does not respond to naloxone.

Naloxone blocks and reverses the life-threatening effects of many opioids. However, the respiratory effects from buprenorphine are unaffected by naloxone.

The Ceiling Effect Of Butrans Makes It Dangerous To Consume

Butrans also has a ceiling effect that makes increased doses ineffective in creating stronger highs.

This can open the doorway to consuming far too much Butrans in an attempt to get high.

As a person continues to consume more Butrans, they won’t feel extreme effects, but their body will still be metabolizing a large quantity of buprenorphine, which can quickly lead to overdose.

Find Help For Opioid Abuse With Butrans

Though Butrans is subject to misuse, it’s been proven as an effective treatment method for chronic, severe pain and for treating the symptoms of opioid withdrawal.

For many people, ceasing opioid abuse is a difficult thought because of the inevitable symptoms that come with withdrawal from opioids.

But with medications like Butrans, a person recovering from opioid dependence can safely withdraw over a longer period of time.

To learn more about how Butrans treatment may help you or your loved one, call our helpline and speak with a representative today.

Published on

This page does not provide medical advice. See more

Addiction Resource aims to provide only the most current, accurate information in regards to addiction and addiction treatment, which means we only reference the most credible sources available.

These include peer-reviewed journals, government entities and academic institutions, and leaders in addiction healthcare and advocacy. Learn more about how we safeguard our content by viewing our editorial policy.

  • Was this Helpful?
  • YesNo
Let us walk you through the treatment process. We're here to help.
For 24/7 Treatment Help:
100% Free & Confidential. Call (844) 616-3400